Question | Discussion | References | CME Credit

Updated July 6, 2012

Case 3: Antiretrovirals and Methadone

Authors: [an error occurred while processing this directive]

A 47-year-old HIV-infected female with a CD4 cell count of 346 cells/mm3 presents to clinic two weeks after starting her new antiretroviral regimen of tenofovir-emtricitabine-efavirenz (Atripla). She is enrolled in methadone program and takes 50 mg of methadone (Dolophine, Methadose) daily. The first week after starting her antiretroviral regimen she had difficulty sleeping and stated she felt groggy. During the past few days she has experienced chills, sweating, anxiety, diarrhea, and tremors. She now wants to stop her antiretroviral regimen because she thinks these medications are making her sick.

What would you recommend as the most appropriate course of action at this point?

A Immediately stop the antiretroviral regimen
B Increase her dose of methadone
C Decrease her dose of methadone
D Start a benzodiazepine to treat her anxiety